Please call the pharmacy to inquire about store hours or delivery service as they may have changed.
If you’ve been taking medication to treat depression and you’re feeling better, you may be wondering whether it’s time to quit your treatment. But before making this important decision you should talk to your doctor or pharmacist because discontinuing your treatment too soon can increase the risk of relapse.
Antidepressant treatments work by correcting imbalances between the different neurotransmitters in your brain. Finding this balance takes time. Usually, once the symptoms of depression have disappeared, the treatment needs to be continued for at least six months, sometimes longer, to ensure the imbalance has been corrected.
If you discontinue your treatment as soon as you start feeling better, the still-fragile balance between your neurotransmitters may not last and the symptoms of depression can reappear.
If you want to come off your medication, talk to your doctor or pharmacist first. He or she will work with you to determine whether you should discontinue your antidepressant or stay on it for a while longer. A number of factors need to be assessed before making a recommendation, for example whether it’s your first episode of depression, how severe your symptoms were at the time of the diagnosis, your response to the treatment, family history of depression, and other factors.
If your doctor feels the risk of relapse is too high, he or she may recommend you continue your treatment for a certain time.
At the beginning of your treatment, your antidepressant dose was probably increased gradually. Likewise, when you discontinue your antidepressant, you’ll need to come off it gradually. Abruptly stopping antidepressant medications (“cold turkey”) may cause harmful, unwanted effects.
Your pharmacist will work with you to draw up a personalized plan to discontinue your antidepressant treatment. Raise any concerns you have with him or her.
If your symptoms reappear during this phase, consult your pharmacist promptly. Sometimes, a simple adjustment in the dose decrease is all it takes.
[UNIPRIX] - The information contained herein is provided for informational purposes only and is not intended to provide complete information on the subject matter or to replace the advice of a health professional. This information does not constitute medical consultation, diagnosis or opinion and should not be interpreted as such. Please consult your health care provider if you have any questions about your health, medications or treatment.